A Lyophilized Form of Saccharomyces Boulardii Enhances the Helicobacter pylori Eradication Rates of Omeprazole-Triple Therapy in Patients With Peptic Ulcer Disease or Functional Dyspepsia

  • Nikolaos Kyriakos A' Department of Gastroenterology, Evangelismos Hospital, Athens, Greece.
  • Konstantinos Papamichael A' Department of Gastroenterology, Evangelismos Hospital, Athens, Greece.
  • Anastassios Roussos
  • Ioannis Theodoropoulos
  • Christos Karakoidas
  • Alexandros Smyrnidis
  • Emmanuel Archavlis
  • Konstantina Lariou
  • Gerassimos J Mantzaris
Keywords: Saccharomyces boulardii, Helicobater pylori infection, classic triple therapy, omeprazole, clarithromycin, amoxicillin

Abstract

Background: Saccharomyces boulardii prevents antibiotic-induced diarrhea and exerts anti-H.pylori effects in vitro and in vivo.

Aim: To assess whether S. boulardii enhances the efficacy of classic triple therapy in eradicating H. pylori.

Methods: Seventy patients with peptic ulcer or functional dyspepsia according to Rome III criteria and H. pylori infection were treated with omeprazole 20 mg bid, clarithromycin 500 mg bid and amoxicillin 1 g bid for 14 days. A total of 36 out of 70 (51%) patients were randomized to S. boulardii [Ultralevure®, two capsules tid for 14 days (group A) and 34 (49%) on no intervention (group B). H. pylori eradication was assessed by a 13C-Urea Breath Test.

Results: At baseline there were no significant differences between the two groups in any patient or disease characteristics. H. pylori was eradicated in 30/36 (83.4%) patients in group A vs 20/34 (58.8%) in group B (P=0.034, 95% CI 4.4% to 43.6%). Seven patients in group B (20.6%) and 1 patient in group A stopped treatment because of diarrhea (95% CI 3.3% to 32.7%, P=0.026). Multi-factorial analysis did not reveal any patient or disease related parameter linked to treatment outcome except for the use of the probiotic.

Conclusion: S. boulardii enhanced the effect of classic triple therapy mainly by preventing antibiotic- and/or proton pump inhibitor-induced diarrhea.
Published
2013-06-09
Section
ORIGINAL ARTICLES